Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 14, NWS Newport/Morehead City, NC

May 5, 20094 counties in North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at May 5, 2009, 4:55 PM EDT for 4 counties in North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2009, 4:55 PM EDT (20:55 UTC)
Expired
May 5, 2009, 5:45 PM EDT
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Craven County, NC, Lenoir County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:25 PM EDTTORNADO10 Se Ayden, NCTORNADO REPORT ON THE GROUND IN CALICO, HWY 102
May 5, 5:30 PM EDTTORNADO10 E Ayden, NCHOUSE DAMAGE IN THE TOWN OF CHICOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 052055
TORMHX
NCC013-049-107-147-052145-
/O.NEW.KMHX.TO.W.0014.090505T2055Z-090505T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA...
  LENOIR COUNTY IN EASTERN NORTH CAROLINA...
  PITT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 545 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  GRAINGERS...OR 8 MILES EAST OF KINSTON...MOVING NORTHEAST AT 30
  MPH.

* THE TORNADO WILL BE NEAR...
  GRIFTON BY 500 PM EDT...
  QUINERLY BY 505 PM EDT...
  JOHNSONS MILLS...RIVERSIDE AND HONOLULU BY 510 PM EDT...
  CALICO AND SHELMERDINE BY 520 PM EDT...
  BELGRADE AND BLACK JACK BY 530 PM EDT...
  WASHINGTON BY 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3534 7760 3541 7750 3541 7749 3570 7707
      3550 7689 3547 7695 3548 7699 3550 7702
      3548 7702 3545 7698 3521 7745 3522 7746
      3524 7751
TIME...MOT...LOC 2055Z 234DEG 28KT 3532 7745

$$

8
2 follow-up statements
000 
WWUS52 KMHX 052109
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
509 PM EDT TUE MAY 5 2009

NCC107-052118-
/O.CAN.KMHX.TO.W.0014.000000T0000Z-090505T2145Z/
LENOIR NC-
509 PM EDT TUE MAY 5 2009

...THE TORNADO WARNING FOR LENOIR COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT 
TUESDAY EVENING FOR EASTERN NORTH CAROLINA. THE THUNDERSTORM THAT 
PRODUCED THE TORNADO HAS MOVED OUT OF LENOIR COUNTY.

LAT...LON 3569 7706 3550 7689 3547 7695 3550 7702
      3548 7702 3545 7698 3521 7745 3523 7747
      3526 7743 3530 7745 3533 7743 3533 7739
      3536 7745 3542 7747 3570 7708
TIME...MOT...LOC 2108Z 234DEG 28KT 3537 7734

$$

NCC013-049-147-052145-
/O.CON.KMHX.TO.W.0014.000000T0000Z-090505T2145Z/
PITT NC-BEAUFORT NC-CRAVEN NC-
509 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR CRAVEN...
BEAUFORT AND PITT COUNTIES...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR QUINERLY...OR 8
MILES SOUTHEAST OF AYDEN...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  HONOLULU BY 515 PM EDT...
  CALICO AND SHELMERDINE BY 520 PM EDT...
  WILMAR BY 525 PM EDT...
  BELGRADE AND BLACK JACK BY 530 PM EDT...
  CHOCOWINITY BY 540 PM EDT...
  WASHINGTON AND WASHINGTON PARK BY 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3569 7706 3550 7689 3547 7695 3550 7702
      3548 7702 3545 7698 3521 7745 3523 7747
      3526 7743 3530 7745 3533 7743 3533 7739
      3536 7745 3542 7747 3570 7708
TIME...MOT...LOC 2108Z 234DEG 28KT 3537 7734

$$

8
000 
WWUS52 KMHX 052133
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
533 PM EDT TUE MAY 5 2009

NCC049-052141-
/O.CAN.KMHX.TO.W.0014.000000T0000Z-090505T2145Z/
CRAVEN NC-
533 PM EDT TUE MAY 5 2009

...THE TORNADO WARNING FOR CRAVEN COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT 
TUESDAY EVENING FOR EASTERN NORTH CAROLINA. THE THUNDERSTORM THAT IS 
PRODUCING THE TORNADO HAS MOVED AWAY FROM CRAVEN COUNTY.

LAT...LON 3569 7706 3550 7689 3547 7695 3550 7702
      3548 7702 3545 7698 3538 7712 3542 7720
      3538 7724 3535 7725 3537 7729 3532 7735
      3536 7745 3542 7747 3570 7708
TIME...MOT...LOC 2131Z 233DEG 26KT 3544 7724

$$

NCC013-147-052145-
/O.CON.KMHX.TO.W.0014.000000T0000Z-090505T2145Z/
PITT NC-BEAUFORT NC-
533 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR BEAUFORT
AND PITT COUNTIES...

AT 529 PM EDT...THE PUBLIC REPORTED A TORNADO THAT HAS PRODUCED 
DAMAGE NEAR CALICO...OR 10 MILES EAST OF AYDEN...MOVING NORTHEAST AT 
30 MPH.

THE TORNADO WILL BE NEAR...
  BELGRADE AND BLACK JACK BY 540 PM EDT...
  CHOCOWINITY...GRIMESLAND...7 MILES SOUTHWEST OF WASHINGTON AND 7
  MILES WEST OF WASHINGTON PARK BY 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3569 7706 3550 7689 3547 7695 3550 7702
      3548 7702 3545 7698 3538 7712 3542 7720
      3538 7724 3535 7725 3537 7729 3532 7735
      3536 7745 3542 7747 3570 7708
TIME...MOT...LOC 2131Z 233DEG 26KT 3544 7724

$$

8

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at May 5, 3:02 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 5, 3:02 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
302 PM EDT TUE MAY 5 2009

.SYNOPSIS...
FRONT NORTH AND WEST OF THE AREA...AND WILL REMAIN THERE OVER THE
NEXT FEW DAYS. FRONT WILL DISSIPATE FRIDAY AS ANOTHER FRONT
APPROACHES FROM THE WEST. THIS FRONT WILL BE OVER THE AREA SATURDAY
AND PASS EAST OF THE AREA SATURDAY NIGHT. HIGH PRESSURE OVER AREA
SUNDAY

&&

.NEAR TERM /THROUGH TONIGHT/...
PCPN OVR MUCH OF CWA THIS EARLY AFTN. SFC FRNT LIFTG N AND IS FRTHR
N THAN ARW AND RUC FCST. SHRT RNG ENSEMBLE SHOWG HI CHCS PCPN THRU
TNGT. BEST INSTBLTY WL BE OFFSHR. RAINFALL AMTS WL BE OVR AN INCH
WITH HIER AMTS LIKELY. THIS CUD LEAD TO SUM LOCALIZED FLOODING. PWS
NR 1.5 INCHES. FCST SNDGS NOT SATURATED SO AM XPCTG SHWRY TYPES
TNGT. WL SEE A LULL DVLP IN PCPN BY SR AS BNDRY LIFTS FRTHR FRM AREA
AND UPR LVL ENERGY MVS OUT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
BRIEF LULL WED AM IN PCPN WI LWR POPS AS FRNT CONTS TO LIFT N AND
AHD OF NXT APPCHG SYS. A WRM FRNT AHD OF NXT SYS WL SLIDE INTO CWA
WED AM AS ASSCTFD SFC LO STAY TO THE W. 5H TROF BOTTOMS OUT WED OVR
THE MID W. LOT OF UPR LVL ENERGY OVR AREA SO WL RMN UNSETTLED THRU
THE RMNDR OF THE WORK WK. HI TEMPS IN THE LWR 80S WED...RISING TO
THE MID 80S BY FRI WI SW LO LVL FLO.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MSTLY ZNL FLO OVR AREA DURING THE XTNDD PD AS MOST OF THE ENERGY
STAYS TO THE N OF NC. WK PIECES OF ENERGY WL MV THRU THE FLO FROM TM
TO TM. A FRNT WL DROP THRU AREA SAT NGT. THEN A SYS WL MV UP FRM THE
SRN STRM ON TUE. UNCERTAINTY ON TIMING AND STRNGTH SO WL KP CHC POPS
IN THRU THE PD. TEMPS IN THE UPR 80S THRU THE WKEND...WL COOL TO UPR
70S OR LWR 80S AS FRNT GOES THRU SUN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTION ACROSS THE REGION CAUSING HAVOC WITH THE TAFS AS
PERIODS OF HEAVY RAINFALL HAS REDUCED VISIBILITES AND CEILINGS
TO IFR/LIFR CONDITIONS FOR BRIEF PERIODS OF TIMES. ADDITIONAL
STORMS WILL MOVE IN FROM THE SW AS ANOTHER IN A LONG SERIES OF
SHORT WAVE PASSES BY TO OUR W THIS EVENING. THE HEAVY RAINFALL AT
EWN/OAJ AND TO A LESSER DEGREE ISO WILL LEAD TO PERIODS OF IFR
CEILINGS AND/OR VSBY OVERNIGHT AS WINDS DROP OFF INLAND. LOOK FOR
ANOTHER ROUND OF CONVECTION WED WITH VERY LITTLE OVERALL CHANGE IN
AIRMASS UNTIL LATE WEEKEND WHEN A FRONT PUSHES THROUGH THE REGION.

&&

.MARINE...
WINDS ONCE AGAIN HAVE FALLEN SHY OF GUIDANCE IN RESPONSE TO
PASSING SHORT WAVES...THAT IS OUTSIDE OF CONVECTION. HAVE SHAVED
ABOUT 5 KT OFF A BLEND BETWEEN GFS/NAM WINDS OVER THE NEXT COUPLE
DAYS AS SW FLOW REMAINS DOMINANT. THOUGH LIKELY REMAINING BELOW
25KT THROUGHOUT THE FCST...THE PERSISTANCE WILL LEAD TO A
GRADUALLY BUILD UP IN SWELLS. LOOK FOR SEAS TO REACH THE 6 FT MARK
LATER TNT...MAINLY IN S AND OUTER WATERS. SEAS WILL NOT BUILD
NOTABLY HIGHER THAN 6 OR 7 FT...BUT IT WILL LINGER NEAR THERE
THROUGH THE FCST. BY THU THE UPPER TROF PUSHES INTO THE SE...AND
STHE SFC FRONT SAG S AS WELL. UNFORTUNATELY IT WASHES OUT AND WE
CONTINUE IN A SW FLOW INTO SAT. BY SUNDAY THE UPPER TROF IS
REINFORCED...A SFC HIGH SLIDES OUT OF CANADA...AND A COLD FRONT
FINALLY PUSHES THROUGH THE REGION. OVERALL NO NOTABLE SWELLS
OUTSIDE OF THE BUILDING SW...SO SEAS WILL LIKELY SUBSIDE QUICKLY
WITH A WIND SHIFT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR AMZ152-154-
     156.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR AMZ158.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CGG
AVIATION...SJ
MARINE...SJ
Hazardous weather outlook, May 5, 4:39 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
439 PM EDT TUE MAY 5 2009

NCZ029-044>047-079>081-091>094-062045-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-LENOIR-JONES-CRAVEN-PAMLICO-
439 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ090-098-062045-
DUPLIN-ONSLOW-
439 PM EDT TUE MAY 5 2009

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-062045-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
439 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS TO
CAPE LOOKOUT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS TO
CAPE LOOKOUT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 1:23 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
123 PM EDT TUE MAY 5 2009

NCZ092>094-098-051815-
JONES-PAMLICO-CRAVEN-ONSLOW-
123 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO AND
JONES COUNTIES UNTIL 215 PM EDT...

AT 122 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
PUMPKIN CENTER...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR POLLOCKSVILLE AT 135 PM EDT...CATFISH LAKE AT 140 PM
EDT...BRICES CREEK AT 150 PM EDT...TRENT WOODS AT 155 PM EDT...JAMES
CITY AT 200 PM EDT...FAIRFIELD HARBOR AT 205 PM EDT. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE MAIN GATE...HALF
MOON...JACKSONVILLE...MAYSVILLE...NEW BERN...PINEY
GREEN...RICHLANDS...RIVER
BEND...ASKINS...CAYTON...CROATAN...GRANTSBORO...KELLUM...MARIBEL...
MIDWAY PARK...OLYMPIA...RIVERDALE...TUSCARORA...REELSBORO AND SILVER
HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 2:31 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
231 PM EDT TUE MAY 5 2009

NCZ090-051930-
DUPLIN-
231 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 330 PM EDT...

AT 231 PM EDT...THERE WERE STRONG THUNDERSTORMS 16 MILES WEST OF
WARSAW...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR BOWDENS AT 305 PM EDT...FAISON AT 310 PM EDT...CALYPSO AT 320 PM
EDT...BEAUTANCUS AT 325 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE KENANSVILLE...ALBERTSON AND KORNEGAY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 3:25 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 PM EDT TUE MAY 5 2009

NCZ044-079-052030-
GREENE-PITT-
325 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT PITT AND GREENE COUNTIES UNTIL
430 PM EDT...

AT 325 PM EDT...THERE WERE STRONG THUNDERSTORMS 22 MILES SOUTHWEST OF
FARMVILLE...OR ABOUT 5 MILES NORTHEAST OF GOLDSBORO...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SHINE AT
340 PM EDT...LINDELL AT 350 PM EDT...WALSTONBURG...AND...CASTORIA AT
405 PM EDT...FARMVILLE...AND...FOUNTAIN AT 420 PM EDT...BELL ARTHUR
AT 425 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
GREENVILLE...SNOW HILL...WINTERVILLE...BRUCE...HOUSE...JASON...
LIZZIE...MAURY...ORMONDSVILLE...ROUNDTREE...ARBA...STATON AND BELLS
FORK.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Local storm report, May 5, 3:45 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TORNADO          4 NW KENANSVILLE        35.00N 78.02W
05/05/2009                   DUPLIN             NC   PUBLIC

            KENANSVILLE AIRSTRIP

&&

JSCHULZ
Local storm report, May 5, 3:48 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
348 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TORNADO          3 NE WARSAW             35.03N 78.05W
05/05/2009                   DUPLIN             NC   FIRE DEPT/RESCUE

            REVELLE RD DAMAGED ONE STRUCTURE

&&

JSCHULZ
Local storm report, May 5, 4:07 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             9 SE MOUNT OLIVE        35.10N 77.96W
05/05/2009  M0.25 INCH       DUPLIN             NC   TRAINED SPOTTER

&&

JSCHULZ

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:40 PM EDTSevere Thunderstorm WarningMHXDuplin65 min
May 5, 3:10 AM EDTSmall Craft AdvisoryMHX5 days
May 5, 8:21 AM EDTSpecial Marine WarningMHX54 min
May 5, 9:05 AM EDTSpecial Marine WarningMHX55 min
May 5, 9:12 AM EDTSpecial Marine WarningMHX63 min
May 5, 9:23 AM EDTSpecial Marine WarningMHX52 min
May 5, 10:18 AM EDTSpecial Marine WarningMHX57 min
May 5, 10:37 AM EDTAreal Flood AdvisoryMHXDuplin2 hr
May 5, 11:07 AM EDTSpecial Marine WarningMHX38 min
May 5, 11:41 AM EDTAreal Flood AdvisoryMHXJones, Lenoir2 hr
May 5, 12:32 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Onslow43 min
May 5, 2:49 PM EDTSevere Thunderstorm WarningMHXDuplin, Lenoir56 min
May 5, 3:30 PM EDTTornado WarningMHXDuplin, Lenoir45 min
May 5, 4:09 PM EDTTornado WarningMHXCraven, Greene, Jones, Lenoir, Pitt51 min
May 5, 5:40 PM EDTTornado WarningMHXBeaufort, Martin, Pitt22 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.